Arizona, 2016

Dust Storm in Arizona, July 1, 2016

July 1, 2016 · NWS PSR · 1 event in 1 county or zone

A weather disturbance passing eastward across south central Arizona during the afternoon and evening hours on July 1st interacted with lingering monsoon moisture and produced scattered thunderstorms. A line of strong thunderstorms moving east through southwest Maricopa County during the early evening generated gusty outflow winds and corresponding areas of dense blowing dust which resulted in…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A weather disturbance passing eastward across south central Arizona during the afternoon and evening hours on July 1st interacted with lingering monsoon moisture and produced scattered thunderstorms. A line of strong thunderstorms moving east through southwest Maricopa County during the early evening generated gusty outflow winds and corresponding areas of dense blowing dust which resulted in dust storm conditions. Trained weather spotters north of Gila Bend reported zero visibility in dense blowing dust at 1900MST. A Dust Storm Warning was issued as a result and fortunately, no accidents or injuries resulted due to the dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 1, 1:45 PM MST, 5 hours earlier.

Area forecast discussion, Jul 1, 1:45 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST FRI JUL 1 2016

&&

.SYNOPSIS...
A combination of lingering monsoon moisture and weak weather
disturbances moving eastward across the desert southwest will bring
chances for showers and thunderstorms tonight across sw and south-
central Arizona, and on Saturday, over the higher terrain of eastern
Arizona. A return to drier southwest flow aloft will begin to take
over starting Saturday and end any rain chances starting Sunday.
High temperatures will steadily climb into the weekend and early
next week as the atmosphere becomes drier. The dry and warm
conditions will likely last through much of next week.

&&

.DISCUSSION...

.late this afternoon/tonight....

A bit of a break in action across our cwa this hour, with the shower
and thunderstorm activity that affected parts of South-Central AZ
this morning having moved well off to the south and east, now
extending northward from eastern Pima/Cochise counties to eastern
Gila County. The shower activity this morning is currently holding
down temperatures a bit over South-Central AZ, with Phoenix Sky
Harbor airport only up to 90 degrees at noon, under clear skies.
Further to the west, over western Maricopa and La Paz/Yuma counties,
fields of CU can be seen developing on latest visible satellite
imagery, over areas that stayed dry this morning, allowing
temperatures to rise well up into the 90s at midday. Surface
dewpoints remain elevated at most lower desert locations, well up
into the 60s to near 70. Up to the north, new thunderstorms can be
seen on radar developing over Yavapai County.

As far as the forecast for this afternoon/evening is concerned, in
spite of normally unfavorable westerly flow that is developing over
the region as an upper trof approaches the CA coast, the combination
of lingering low-level moisture and another shortwave approaching
from the northwest will likely produce another round of convective
activity across South-Central and SW AZ later this
afternoon/evening. Today's situation appears to be more like a
transition event rather then a classic monsoon case, with the GFS
forecast soundings showing 1500-2000 J/KG of CAPE (with little or no
CIN), and 25-30 knots of bulk shear over the region through this
evening. The 12Z WRFGFS, which did a good job with this morning's
convective activity, is showing shower/thunderstorm development
later this afternoon across northern La Paz and NW Maricopa
Counties, with this activity moving into the Greater Phoenix area
this evening as the shortwave trigger moves eastward across northern
AZ. Given all this available convective energy and intrusion of
drier air above 600mb, a few of the storms could become severe, with
very strong downburst winds, heavy downpours, localized flooding,
and even small hail possible. Thus, have raised POPS this evening
well up into the chance range across the lower deserts of South-
Central AZ, and into the likely range over southern Gila County.

.Saturday through next Friday...

This weekend will bring a continued drying westerly flow, but enough
lingering low level moisture should exist for some isolated eastern
Arizona high terrain afternoon showers and thunderstorms. The
possibility of any activity over the lower deserts is pretty slim
due to the westerly steering flow and PWATS dropping down to around
1.25 inches. By Sunday, enough dry air should be in place for there
to be little chance of any storms even over the high terrain.
Temperatures this weekend will be on the upswing with the drier
conditions and clear to mostly clear skies as highs climb back toward
normal readings.

Next week looks to be mostly quiet as far as any storm potential as
the upper high center generally stays to our southeast providing us
with westerly or southwesterly flow. Temperatures should peak by
Tuesday or Wednesday with some lower desert spots reaching 110F for
highs. 500mb heights do climb to around 592dm and 850mb temperatures
near 30C, but at this point it does not appear enough to hit
excessive heat levels. There is potential for a return of some
monsoonal moisture as early as Wednesday, but the past few model
runs are showing this to be a very brief episode with more dry air
quickly moving in by the end of the week. At least for now slight
chance PoPs over the high terrain for Thursday and Friday seem
warranted.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Southeasterly flow will veer to southwesterly during the afternoon,
but wind speeds will generally remain at or below 10 kt. Meanwhile, latest
convective guidance is pointing towards an increased potential for
showers and thunderstorms across the Phoenix area later this
evening. Any storms that develop will be capable of producing strong
gusty winds and brief heavy rain. Model consensus is that the most
likely wind shift associated with the storms will be from the
northwest. Improving conditions are anticipated after 09z.

Southeast California/Southwest Arizona including KIPL and KBLH:
The active weather will generally remain east of KIPL, but may clip
KBLH this afternoon. Thunderstorms are generally not expected,
however strong storms across western AZ may produce a wind shift out
of the north or east at KBLH this evening. Otherwise, mostly clear
skies are expected with a southerly component to the flow prevailing
through early Saturday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The monsoon high will rebuild across
southeastern Arizona Monday, resulting in above normal temperatures
and generally dry conditions. An increase in moisture is expected
Wednesday as the high shifts eastward. Drier westerly flow across
southeastern California will battle deeper moisture across
southeastern Arizona through the remainder of the week, with showers
and thunderstorms mainly relegated to southern and eastern Arizona.
Near normal temperatures are expected mid to late week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jul 1, 5:02 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
502 PM MST FRI JUL 1 2016

AZZ023-027-020030-
GREATER PHOENIX AREA AZ-SOUTHWEST MARICOPA COUNTY AZ-
502 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY

UNTIL 530 PM MST

AT 501 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIBERTY...OR NEAR BUCKEYE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS QUARTER INCH HAIL AND VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
AVONDALE...GOODYEAR...BUCKEYE...TOLLESON...CASHION...
ESTRELLA MOUNTAIN PARK...LIBERTY...PHOENIX INTERNATIONAL RACEWAY...
PERRYVILLE AND ESTRELLA MOUNTAIN RANCH.

LAT...LON 3328 11259 3346 11258 3348 11220 3321 11222
TIME...MOT...LOC 0001Z 273DEG 17KT 3337 11250

AJ
Local storm report, Jul 1, 5:16 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 NNE DEER VALLEY       33.77N 112.07W
07/01/2016  U0.50 INCH       MARICOPA           AZ   PUBLIC

            MARBLE SIZE HAIL. VIDEO SENT TO US VIA
            SOCIAL MEDIA.

&&

AD
Local storm report, Jul 1, 5:49 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 ENE DEER VALLEY       33.68N 112.04W
07/01/2016  U0.50 INCH       MARICOPA           AZ   PUBLIC

            MARBLE SIZE HAIL. PICTURES SENT VIA SOCIAL
            MEDIA.

&&

AD
Local storm report, Jul 1, 5:50 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
550 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 ESE GOODYEAR          33.43N 112.39W
07/01/2016  U0.50 INCH       MARICOPA           AZ   PUBLIC

            MARBLE SIZE HAIL. PICTURE SENT VIA SOCIAL
            MEDIA.

&&

AD
Special weather statement, Jul 1, 5:53 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST FRI JUL 1 2016

AZZ022-023-027-028-020145-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
553 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES

UNTIL 645 PM MST

AT 553 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF PALO VERDE...OR 9 MILES SOUTH OF BUCKEYE...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVONDALE...GOODYEAR...BUCKEYE...ESTRELLA MOUNTAIN PARK...ESTRELLA
MOUNTAIN RANCH AND RAINBOW VALLEY.

LAT...LON 3319 11267 3336 11262 3334 11220 3305 11220
TIME...MOT...LOC 0053Z 279DEG 15KT 3325 11257

HERNANDEZ
Local storm report, Jul 1, 5:57 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 SSW CAVE CREEK        33.76N 111.99W
07/01/2016  U0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED VIA TRAINED
            SPOTTER. .

&&

AD

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Maricopa County

When
July 1, 6:45 PM MST to 9:00 PM MST
Where
Southwest Maricopa County forecast zone
Reported by
Trained Spotter

A line of strong thunderstorms moving eastward and across western Maricopa County generated gusty outflow winds in excess of 40 mph. The winds picked up significant amounts of dust an dirt and created dust storm conditions to the southwest of the greater Phoenix area. A trained weather spotter 11 miles north of Gila Bend reported zero visibility in dense blowing dust at 1900MST. A Dust Storm Warning was issued at 1917MST and remained in effect through 2100MST for southwest Maricopa County.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643096.